Nebraska, 2025

Hail in Nebraska, August 16, 2025

August 16, 2025 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed over the Pine Ridge of northern Sheridan County during the early evening hours of August 16th. Hail up to quarter size was reported north of Hay Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over the Pine Ridge of northern Sheridan County during the early evening hours of August 16th. Hail up to quarter size was reported north of Hay Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 16, 1:13 PM MST, 2 hours 42 minutes earlier. Its key messages:

  • There is a marginal risk (level 1 of 5) for the northwestern Sandhills and far northern Nebraska tonight. There is a small slight risk (level 2 of 5) over the Pine Ridge. Damaging wind is the main severe threat.
  • The threat for thunderstorms, some strong, will continue Sunday and Monday with a marginal risk (level 1 of 5) for portions of the eastern Sandhills and north central Nebraska.
  • Above normal high temperatures are expected through the middle of next week. There are some hints in the mid range model solutions at a cool down late next week.
Area forecast discussion, Aug 16, 1:13 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
313 PM CDT Sat Aug 16 2025

.KEY MESSAGES...

- There is a marginal risk (level 1 of 5) for the northwestern
Sandhills and far northern Nebraska tonight. There is a small slight
risk (level 2 of 5) over the Pine Ridge. Damaging wind is the main
severe threat.

- The threat for thunderstorms, some strong, will continue Sunday
and Monday with a marginal risk (level 1 of 5) for portions of the
eastern Sandhills and north central Nebraska.

- Above normal high temperatures are expected through the middle of
next week. There are some hints in the mid range model solutions at
a cool down late next week.

&&

.SYNOPSIS...
Issued at 313 PM CDT Sat Aug 16 2025

H5 analysis from earlier this morning had high pressure anchored
over Missouri. This feature was the center of a broad area of high
pressure located over the southeastern CONUS. Further west, closed
low pressure was located off the west coast of British Columbia with
a trough extending to the south-southeast into southern California.
Across the intermountain west, several shortwaves were noted within
the southwesterly flow aloft. These disturbances were noted over
eastern South Dakota, Wyoming and southern Colorado. At the surface
this afternoon, a stationary front was anchored over the northern
third of South Dakota into central Minnesota. South of the front, a
surface trough of low pressure extended south from west central
South Dakota south into the Nebraska Panhandle and far eastern
Colorado. Winds west of the trough were variable or light from the
north. Winds east of the trough were southerly and gusting as high
as 21 MPH at Broken Bow as of 2 PM CDT. Temperatures ranged from 85
degrees at Ainsworth to 96 degrees at Thedford.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 313 PM CDT Sat Aug 16 2025

The threat for precipitation and localized severe threat over
the far northwestern forecast area are the main forecast
challenges in the near term. The Colorado shortwave (mentioned
above) will continue to lift north northeast over the central
Rockies this evening. Showers and thunderstorms in association
with this feature, will develop over the higher terrain this
afternoon, then along the front ranges of Colorado and far
eastern Wyoming late this afternoon and evening. Activity will
possibly fire east, over the Nebraska Panhandle even later by
mid evening. South-southwesterly mid level winds will keep the
bulk of storms off to the west of the forecast area. However, if
storms do develop in the panhandle. far western and
northwestern portions of the forecast area could see isolated
storms. As for the severe threat, mid level shear decreases
quickly from northern to southern, and eastern to western
portions of the panhandle. More favorable shear exists west and
northwest of the forecast area this evening, so the main severe
threat should miss most of the forecast area. As for severe
mode, looking at forecast soundings, an inverted V type sounding
is present over western and northwestern portions of the
forecast area, favoring a damaging wind threat. One final note
for tonight, I did go ahead and extend some isolated pops east
to the highway 83 corridor as the models do force the surface
trough east this evening, probably a response to storms off to
the west ie. possible outflow boundary. Will limit this to
isolated pops as my forecast confidence is limited. Overnight,
convection should march across South Dakota, along the
stationary frontal boundary, being sustained by a robust H85 low
level jet. On Sunday, there are some indications with the
latest CAMS in setting up a surface boundary across northern
Nebraska. This appears to be either a weak surface frontal
boundary or outflow boundary from expected overnight convection
over South Dakota. Regardless, it is hard to ignore this feature
as the CAMS, as well as the NAM12 soln have this feature parked
over northern portions of the FA Sunday afternoon, developing
precipitation. As for the severe threat Sunday afternoon and
evening, deep layer shear is on the order of 20 to 35 KTS Sunday
afternoon with the lowest in the east and highest shear in the
west. Based on the 12z runs from this morning, the highest shear
and more robust CAPE are not co-located Sunday afternoon as
available CAPE is highest in the east where the lower deep layer
shear resides. Mid level lapse rates increase to 7-8C/KG Sunday
afternoon, which may support a localized hail threat. That
being said, given this disconnect between shear and CAPE and
given the forecast lapse rate, feel that the marginal threat for
severe storms is warranted.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 313 PM CDT Sat Aug 16 2025

The upper level high, currently over Missouri, will track west,
becoming established over the Central Rockies Monday. Low
amplitude flow will develop over Nebraska as the high tracks
west. This will lead to threat for thunderstorms Monday, some of
which may be on the strong side. Beyond Monday night, the ridge
will become established over the central rockies. This will
lead to a dry forecast for Tuesday through Thursday with temps
well into the 90s. In fact, the latest EC ensemble guidance has
zero precip with all of its members Wednesday through Friday and
very limited precip on Tuesday. There is some indications in
the mid range solutions of a cold fropa Friday night into next
Saturday, which will drop temps back into the 70s/80s. The
latest NBM has cooler temps arriving a day earlier on Friday,
albeit highs in the mid to upper 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1245 PM CDT Sat Aug 16 2025

Low pressure located across the Panhandle will help generate
isolated to widely scattered convection between tonight.
Relatively greater storm coverage will be near the SD border,
so have added a PROB30 group for TS and variable/gusty winds to
VTN for the 03-09z Sunday window.

Cloud bases will remain generally elevated, with FEW-SCT CU
with bases around 9kft as well as high cirrus. As the surface
low approaches from the west, E-SE winds will gradually veer S
tonight, with wind speeds around 8-12 kts and gusts up to 20
kts this afternoon at LBF. By 12z Sunday, winds will become
variable at VTN with the surface low positioned overhead, with
SW winds at LBF. Wind speeds during the time will be steady
around 5-10 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for NEZ007-010-028-
029.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...DWS
Hazardous weather outlook, Aug 16, 1:21 PM MST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CDT Sat Aug 16 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sat Aug 16 2025 /221 PM MDT Sat Aug 16 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Temperatures remain hot through mid evening, with heat index values
in the upper 90s to around 100. A Heat Advisory remains in effect for
eastern portions of north central Nebraska through mid evening.

Thunderstorms are possible tonight. A few strong to severe storms
are possible across the northwest Sandhills into far northern
Nebraska. Damaging winds are the main severe threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday and Monday across western and
north central Nebraska. A few storms could be strong to severe with
a threat for damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CLB

In the hours before

Special weather statement, Aug 16, 3:44 PM MST, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
444 PM MDT Sat Aug 16 2025

NEZ004-162300-
Sheridan NE-
444 PM MDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHERIDAN COUNTY
THROUGH 500 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wolf Creek Housing, or near Pine Ridge, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, and Intersection of Highway 87 and Larabee Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10226 4292 10227 4290 10255 4300 10259
TIME...MOT...LOC 2243Z 174DEG 10KT 4299 10245

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 16, 3:55 PM MST
Where
Sheridan County, 8.64 mi WSW of White Clay
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -102.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288999.